Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 296, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Oct 4, 2005, 3:33 PM CDT for Kossuth County, Palo Alto County, Iowa. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 4, 2005, 3:33 PM CDT (20:33 UTC)
- Expired
- Oct 4, 2005, 4:13 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Kossuth County, IA, Palo Alto County, IA
The radar
The Des Moines radar (KDMX), 175 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 3:35 PM CDT | HAIL 0.88 | 2 E Cylinder, IA | |
| Oct 4, 3:39 PM CDT | HAIL 1.75 | 5 Ne Cylinder, IA | A FARMER REPORTED GOLFBALL HAIL COVERING THE GROUND TO BROADCAST MEDIA - KICD RADIO. |
| Oct 4, 3:45 PM CDT | HAIL 0.88 | 4 N Whittemore, IA | MOSTLY PEA SIZED HAIL WITH A FEW UP TO NICKEL SIZED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1230 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 492 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 042032
SVRDMX
IAC109-147-042130-
/O.NEW.KDMX.SV.W.0296.051004T2033Z-051004T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
333 PM CDT TUE OCT 4 2005
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN PALO ALTO COUNTY IN NORTHWEST IOWA.
NORTHERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA.
* UNTIL 430 PM CDT.
* AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10
MILES EAST OF EMMETSBURG...OR 34 MILES EAST OF SPENCER...AND MOVING
NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR FENTON BY 345 PM CDT.
NEAR LONE ROCK BY 350 PM CDT.
NEAR BURT BY 400 PM CDT.
NEAR BANCROFT BY 405 PM CDT.
NEAR LAKOTA BY 425 PM CDT.
THE LOCATIONS OF WHITTEMORE...CYLINDER AND LEDYARD ARE ALSO IN THE
PATH OF THIS SEVERE THUNDERSTORM.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4325 9446 4325 9464 4291 9472 4298 9445
4326 9398 4350 9398 4349 9422
$$
SMALL3 follow-up statements
000
WWUS53 KDMX 042043
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
342 PM CDT TUE OCT 4 2005
IAC109-147-042130-
/O.CON.KDMX.SV.W.0296.000000T0000Z-051004T2130Z/
KOSSUTH IA-PALO ALTO IA-
342 PM CDT TUE OCT 4 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN PALO
ALTO AND NORTHERN KOSSUTH COUNTIES UNTIL 430 PM CDT...
AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES
WEST OF ALGONA...OR 36 MILES EAST OF SPENCER...AND MOVING NORTHEAST
AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR FENTON BY 355 PM CDT.
NEAR LONE ROCK BY 400 PM CDT.
NEAR BURT BY 410 PM CDT.
NEAR BANCROFT BY 420 PM CDT.
THE LOCATION OF WHITTEMORE IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
HAIL UP TO NICKEL SIZE WAS REPORTED 2 MILES EAST OF CYLINDER AT
235 PM.
LAT...LON 4325 9446 4325 9464 4291 9472 4298 9445
4326 9398 4350 9398 4349 9422
$$
SMALL000
WWUS53 KDMX 042102
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
402 PM CDT TUE OCT 4 2005
IAC147-042112-
/O.CAN.KDMX.SV.W.0296.000000T0000Z-051004T2130Z/
PALO ALTO IA-
402 PM CDT TUE OCT 4 2005
...THE SEVERE THUNDERSTORM WARNING FOR PALO ALTO COUNTY HAS BEEN
CANCELLED...
AT 400 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.
LAT...LON 4325 9446 4310 9424 4326 9398 4350 9398
4349 9422
$$
IAC109-042130-
/O.CON.KDMX.SV.W.0296.000000T0000Z-051004T2130Z/
KOSSUTH IA-
402 PM CDT TUE OCT 4 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
KOSSUTH COUNTY UNTIL 430 PM CDT...
AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF BANCROFT...OR 43 MILES EAST OF SPENCER...AND MOVING
NORTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR BANCROFT BY 410 PM CDT.
NEAR LAKOTA BY 425 PM CDT.
THE LOCATIONS OF LONE ROCK...BURT AND LEDYARD ARE ALSO IN THE PATH OF
THIS SEVERE THUNDERSTORM.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.
LAT...LON 4325 9446 4310 9424 4326 9398 4350 9398
4349 9422
$$
SMALL000
WWUS53 KDMX 042113
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
413 PM CDT TUE OCT 4 2005
IAC109-042123-
/O.CAN.KDMX.SV.W.0296.000000T0000Z-051004T2130Z/
KOSSUTH IA-
413 PM CDT TUE OCT 4 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KOSSUTH COUNTY HAS
BEEN CANCELLED...
AT 408 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED...AND NO LONGER
POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR NORTHWESTERN IOWA.
LAT...LON 4325 9446 4310 9424 4326 9398 4350 9398
4349 9422
$$
SMALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:23 PM CDT, 10 minutes earlier.
Area forecast discussion, Oct 4, 3:23 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 323 PM CDT TUE OCT 4 2005 .DISCUSSION... MAIN FORECAST ISSUES ARE PRECIP TRENDS AND SVR/HEAVY RAIN POTENTIAL TONIGHT AND TOMORROW. SCATTERED STORMS HAVE BEEN ONGOING THIS AFTERNOON IN THE NORTHERN PORTION OF THE FORECAST AREA. ML CAPES ARE RUNNING AROUND 1000 J/KG THERE WITH MARGINAL BULK SHEAR OF 30-35 KT. A FEW STORMS HAVE SHOWN SOME RECENT INTENSIFICATION...AND ISOLD SEVERE HAIL AND WIND CANT BE RULED OUT LATE THIS AFTERNOON AND EARLY THIS EVENING OVER THE NORTH. THE SHORT RANGE MODELS ARE IN AGREEMENT IN FOCUSING PRECIP IN THE FAR NORTHERN COUNTIES AFTER 00Z AND EVENTUALLY IN THE FAR WEST TOWARD SUNRISE AS THE UPPER LOW FINALLY KICKS THE COLD FRONT EASTWARD. MAX RAINFALL AMOUNTS FROM 00Z TO 12Z SHOULD BE LIMITED TO AROUND AN INCH IN THE ESTHERVILLE AREA. FLASH FLOOD THREAT IS MINIMAL...BUT HEAVIER RAINS TO THE NORTH WILL UNDOUBTEDLY PRODUCE A RESPONSE ON NORTHERN IOWA RIVERS IN THE COMING DAYS. THE COLD FRONT WILL MOVE EAST ACROSS THE CWA WEDNESDAY...WITH STORMS RIDING QUICKLY UP THE FRONT TO THE NE. A FEW STORMS WITH 60 MPH WINDS AND MARGINAL SEVERE HAIL ARE POSSIBLE WEDNESDAY...MAINLY FROM MIDDAY ON OVER THE EASTERN HALF. MUCH COOLER AIR WILL PUSH INTO THE STATE QUICKLY BEHIND THE FRONT WEDNESDAY...WITH STEADY TO SLOWLY FALLING TEMPS MOST LOCATIONS. WINDS AND WRAP-AROUND CLOUDS SHOULD PRECLUDE FROST WEDNESDAY NIGHT. THE FROST/FREEZE POTENTIAL FOR THURSDAY NIGHT IS MORE CHALLENGING. THE NAM IS FARTHER WEST WITH THE SFC RIDGE AND CONSEQUENTLY HAS MORE LOW CLOUDS AND HIGHER WINDS THAN THE GFS. THE GFS SOLUTION WOULD MEAN A HARD FREEZE FOR MANY LOCATIONS. FOR NOW WILL MENTION PATCHY FROST CWA WIDE. IN THE LATER PERIODS (SAT-TUES)...SFC HIGH PRESSURE ACROSS THE GREAT LAKES REGION WILL SLOWLY PUSH EAST AS AMPLIFIED H5 FLOW DEVELOPS. THE MEDIUM RANGE MODELS ARE IN FAIRLY DECENT AGREEMENT WITH THE MOVEMENT OF THE DEEP UPPER LOW...WHICH LIKELY WONT AFFECT THE CWA UNTIL TUESDAY...POSSIBLY IN THE WEST AS EARLY AS MONDAY. NO LARGE AIRMASS CHANGES ARE EXPECTED THROUGH THE PERIOD AND TEMPERATURES WILL BE SEASONABLY MILD WITH HIGHS MAINLY IN THE 60S AND LOWS IN THE 40S. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && KINNEY
Hazardous weather outlook, Oct 4, 5:42 AM CDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 542 AM CDT TUE OCT 4 2005 IAZ004>007-015>017-023>028-033>038-044>048-057-058-070-051045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE- STORY-AUDUBON-GUTHRIE-CASS- 542 AM CDT TUE OCT 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA NORTHWEST OF A LINE FROM WATERLOO TO AMES TO ATLANTIC. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR NON SEVERE THUNDERSTORMS THIS MORNING. THUNDERSTORMS WILL RE-DEVELOP OVER THE AREA LATE THIS AFTERNOON OVER AND BECOME MORE WIDESPREAD THIS EVENING. THE STORMS WILL THEN SPREAD TO THE SOUTH AND EAST OVERNIGHT. SOME OF THE STORMS MAY INITIALLY BE SEVERE LATE THIS AFTERNOON AND EVENING. WIND SPEEDS IN EXCESS OF 60 MPH ALONG WITH PENNY TO QUARTER SIZED HAIL WILL BE THE MAIN THREAT. AN ISOLATED TORNADO CANNOT BE RULED OUT EARLY THIS EVENING. OVERNIGHT THE STORMS WILL EVOLVE INTO HEAVY RAIN PRODUCERS. THE RECENT SPELL OF UNSEASONABLY WARM AND DRY WEATHER HAS MINIMIZED THE THREAT OF ANY WIDESPREAD FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE POTENTIAL FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY MORNING BUT SEVERE WEATHER IS NOT ANTICIPATED. MUCH COLDER AIR WILL SPREAD INTO THE AREA WEDNESDAY NIGHT. PATCHY FROST MAY OCCUR...ESPECIALLY LATE THURSDAY NIGHT AND EARLY FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING. IAZ039-049-050-059>062-071>075-081>086-092>097-051045- BLACK HAWK-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-ADAIR- MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 542 AM CDT TUE OCT 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA SOUTHEAST OF A LINE FROM WATERLOO TO AMES TO ATLANTIC. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL MOVE IN FROM THE NORTHWEST THIS EVENING AND OVERNIGHT. SOME OF THE STORMS MAY INITIALLY BE SEVERE THIS EVENING. WIND SPEEDS IN EXCESS OF 60 MPH WILL BE THE MAIN THREAT AND A COUPLE STORMS COULD PRODUCE PENNY SIZED HAIL. AFTER 1 AM THE STORMS WILL EVOLVE INTO HEAVY RAIN PRODUCERS. THE RECENT SPELL OF UNSEASONABLY WARM AND DRY WEATHER HAS MINIMIZED THE THREAT OF ANY WIDESPREAD FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY AFTERNOON. ALTHOUGH A SEVERE STORM CANNOT BE RULED OUT...THE SEVERE THREAT APPEARS TO BE MINIMAL AT THIS TIME. MUCH COOLER AIR WILL SPREAD INTO AREA WEDNESDAY NIGHT. PATCHY FROST MAY OCCUR LATE THURSDAY NIGHT AND EARLY FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH 1 AM. FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 21 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.